Follow
Share

I'm a caregiver for my mum. She suffered from GAD and Depression for the past 20 years and have been taking Serotonin and Xanax. Recently Xanax does not help her anymore (she increases the dosage). She was admitted to hospital and now taking Effexor + clonazepam + Valdoxan.
Every Morning when she wake up, she will complain of heartburn. The panic attack will come a few times in the morning and afternoon where she will feel heartburn and nausea. She will be very depressed and does not know what to do and constantly asking how she can pass by the day. Her voice changes when she feel nervous (that where she know).


During evening time, strangely she seems like a different person where she become calm and feel much more relax.


We are puzzled by her behavior and thinking what could be the reason? Whether could it be any symptom of other mental condition or withdrawal symptoms due to Xanax.

I'd discuss it with her doctors. Medications can cause all kinds of side effects, but, I'd also consider a psychiatrist. I know that with one of my LO's who suffers with anxiety, gets all kinds of physical symptoms, aches, pains, nausea, etc. just from the anxiety and depression, even with no medication. It can come and go very quickly. She might claim that she is so sick she can't hold her head up, but, within seconds, eat a large piece of pie, if no one is looking. Or, she might feel very sick and claim she's having a stroke or heart attack, but, once the medical staff check her vitals, EKG, etc. and say she's fine, she then feels okay.
Helpful Answer (1)
Reply to Sunnygirl1
Report

I am assuming they detoxed her off the xanax, because I am APPALLED to see how often they just "stop and switch". Taking one off any benzos off xanax esp. quickly will cause almost a psychosis, so PLEASE tell me that they carefully and slowly titrated her off that medication. Otherwise, and esp with the addition of new meds, it is hard to say what in the world you are looking at. The repurcussions of doing this wrong can be amazing. I say that also to the caregivers, because many are getting medications to deal with all they are dealing with. Ativan seems to be the new fav for doctors. They refuse to give just a bit of valium to take when needed, and instead will give ativan with the advice to take in morning and eve. and then, hey--if that doesn't work--why not take TWO. People are then getting in trouble, stopping suddenly and yikes, what a mess they can be in then. Medications need to be handled with great care. I am of the opinion you could be looking at withdrawal delirium.
Helpful Answer (3)
Reply to AlvaDeer
Report
JRJRJR Nov 25, 2019
The doctor panel taking care of her did mentioned that they are tapering her but seeems to me is more of changing from xanax to valium during the one month stay in hospital. When discharge, for the first 1 month, it seems ok and thereafter the physical discomfort started to come
(0)
Report
Have her take any meds with food in small amounts.

Like 1/2 of a banana with her tea.

Have a few saltine crackers by her bed.
Helpful Answer (1)
Reply to Sendhelp
Report
JRJRJR Nov 25, 2019
She has been doing so but it is weird that only happen in morning and afternoon. Once the feeling come, my mum will be panicky and with nausea and keep going to toilet + mentioning throat stuck.
(0)
Report
Doesn't sound at all like a 'panic attack' to me...........sounds like heartburn and a bit of nausea. Her REACTION to said heartburn and a bit of nausea may lead her to feel somewhat panicked, so perhaps this is what you are referring to as a 'panic attack'. In reality, a panic attack will make a person feel as though they're having a full fledged heart attack where they call 911 and everything.

I have a friend named Carol. Carol is about 78 years old, experiencing her first ever bout with GERD. She actually went to the emergency room not long ago, telling the doctor she felt 'weird' in her stomach, and she 'knew something was wrong' but couldn't explain it. 100 tests and $100,000 later, all the doctor could come up with was GERD, which I could have told her for FREE (I've had it for 20 years!). Since her diagnosis, she's been back and forth to the hospital for the same 'weird feeling' in her stomach and she leaves every time with the same diagnosis, GERD, and a recommendation to take Prilosec 2x a day, over the counter.

Not to minimize your mother's pain & suffering, but perhaps she needs to learn some relaxation techniques when she feels anxiety coming on. The 4-7-8 breathing technique is an excellent place to start:

To use the 4-7-8 technique, focus on the following breathing pattern: ... breathe in quietly through the nose for 4 seconds. hold the breath for a count of 7 seconds. exhale forcefully through the mouth, pursing the lips and making a "whoosh" sound, for 8 seconds.

Wishing you the best of luck!
Helpful Answer (3)
Reply to lealonnie1
Report
JRJRJR Nov 25, 2019
My mum tried all sort of method breathing technique, close eyes breathing and does not help and when we measure her racing heart rate, is abt 95 beats/min.
She will mention that it is difficult to breathe and the throat get stuck
(0)
Report
Are you sure it's panic attacks? Heartburn and nausea can also indicate heart problems, which are notoriously under-diagnosed in women. I would return to the doctor sooner rather than later.
Helpful Answer (2)
Reply to TNtechie
Report
JRJRJR Nov 24, 2019
She did ECG to check her heart and the result was normal.
When she have the occurrence of panic attack, she will be nervous and her hand start to tremble and she will feel nausea.
(1)
Report
My mother does the same thing, she has acid reflux and when she feels a little off, she goes into the panic mode. When she gets up in the morning she now gets two Gaviscon, chews them up and she is fine, she calls it her miracle cure.
Helpful Answer (1)
Reply to DollyMe
Report
cwillie Nov 24, 2019
Yeah, my first thought was that it sounds like GERD.
(1)
Report
See 1 more reply
I would make her a follow up appointment with her doctor and discuss the symptoms and the recent med changes. Could be that the new meds are causing the symptoms or the doctor may want to refer her for further testing.
Helpful Answer (2)
Reply to FrazzledMama
Report
JRJRJR Nov 24, 2019
The doctor did some change of her medication (from Diazepam to clonazepam) about 2 weeks back.

The doctor is also trying to find out why isn't the medication working for her.
(1)
Report

Ask a Question

Subscribe to
Our Newsletter